Kentucky, 2022

Damaging Winds in Kentucky, May 26, 2022

May 26, 2022 · NWS LMK · 10 events in 7 counties and zones

The severe weather which moved across central Kentucky during the afternoon and evening hours on May 26th formed thanks to a complex setup involving a nearly stacked surface cyclone located over central Missouri and a cold front which extended across the middle and lower Mississippi valleys. Ahead of the surface front, rich moisture was advected northward from the Gulf of Mexico, helping to…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

The severe weather which moved across central Kentucky during the afternoon and evening hours on May 26th formed thanks to a complex setup involving a nearly stacked surface cyclone located over central Missouri and a cold front which extended across the middle and lower Mississippi valleys. Ahead of the surface front, rich moisture was advected northward from the Gulf of Mexico, helping to destabilize the environment across the region. Multiple broken lines of convection formed in advance of the surface cold front during the early afternoon hours, with embedded strong and severe cells causing wind damage from the Lake Cumberland region up into the Kentucky Bluegrass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 26, 1:19 PM CST, 18 minutes earlier.

Area forecast discussion, May 26, 1:19 PM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
319 PM EDT Thu May 26 2022

.Short Term...(This evening through Friday)
Issued at 310 PM EDT Thu May 26 2022

Across the region this afternoon, we have showers and thunderstorms
ongoing as deep southerly flow continues to pump moisture northward
from the Gulf of Mexico. The main wave of thunderstorms has formed
immediately in advance of a NNW-SSE oriented cold front, currently
located across southern IL, western KY, and western TN. As we head
through the afternoon and into the evening, this wave of storms will
move SSW to NNE across central Kentucky and southern Indiana,
clearing the area by 00-02Z tonight. Some of the storms may be
strong to severe, as modest destabilization has occurred in spite of
persistent clouds and showers this morning, with between 500-1000
J/kg MLCAPE presently observed across the area on latest SPC
mesoanalysis. Shear is favorable for sustained severe storms, as
greater than 40 kts effective shear will be present across the
region as the storms pass through. The main severe threats are
expected to be damaging wind gusts, although very isolated large
hail and tornadoes cannot be ruled out.

After the storms pass to the east, a few showers will linger into
the late evening before drier mid-level air briefly works its way in
following the passage of the surface cold/occluded front. This may
allow temporary breaks in the overcast overnight tonight, with
shower chances also expected to diminish greatly through sunrise
tomorrow. Low temperatures tonight will fall into the upper 50s and
lower 60s across the region.

Tomorrow, a stacked upper cyclone is progged to slowly track ENE-
ward along the Ohio River, with attendant low- and mid-level
moisture expected to bring additional cloud cover and spotty showers
throughout most of the day. Temperatures, thanks to the
aforementioned clouds, will be roughly 10 degrees below
climatological normals, only topping out in the upper 60s and lower
70s tomorrow afternoon. Additional precipitation amounts should be
light, with generally less than 0.25" expected. Instability should
be considerably lower tomorrow afternoon compared with this
afternoon, with nothing outside of an isolated rumble of thunder
expected.

&&

.Long Term...(Friday night through Thursday)
Issued at 238 PM EDT Thu May 26 2022

Cooler conditions will start out for the weekend as the region
remains within a post-frontal regime, but summer heat will quickly
move into the area by early next week as upper level ridging builds
in from the west.

Highs on Saturday will likely only climb into the mid and upper 70s,
though by Sunday, surface high pressure will be situated over the
eastern CONUS and promote stronger southerly return flow and warmer
temps. A western CONUS trough will begin to deepen while ridging
over the eastern CONUS will amplify, with the core of the ridge
settling near the lower Ohio Valley. This will set the stage for
very warm temperatures (highs in the 90s) Memorial Day through
Wednesday of next week. This pattern will also feature dry
conditions as subsidence associated with the ridge suppresses
precipitation chances.

It's not until late Wednesday into Thursday that we see the pattern
break down as the western CONUS trough pushes eastward. At the
surface, a cold front will likely move into the region sometime
Thursday, and showers/storms will be possible with that. By Friday,
expect a return to more cooler conditions with dry weather to end
the week.

&&

.Aviation...(18Z TAF Issuance)
Issued at 150 PM EDT Thu May 26 2022

IMPACTS: TS this afternoon with temporarily reduced VIS, gusty winds
possible during TS. MVFR/possible IFR CIGs tomorrow morning.

DISCUSSION: A line of thunderstorms associated with a cold front
will move across the area from SSW to NNE this afternoon and
evening. All forecast sites stand a reasonable chance of seeing
storms during this period, mainly during the 19Z-00Z time period.
Outside of the stronger storms, light to moderate rain showers will
continue, clearing between 27/02-04Z as dry air temporarily works
its way in. Winds could gust between 25-35 kt in TS, with higher
gusts possible in the strongest storms. Once showers and storms
clear later this evening, expect VFR conditions for part of the
overnight hours as dry air tries to move across the area. Categories
will likely deteriorate again tomorrow morning as additional low-
level moisture passes through the region, dropping CIGs into MVFR
and possibly IFR territory. HNB would have the greatest chance to
see IFR conditions, with the greatest threat being between 27/10-
14Z. Along with the low stratus, rain showers will return to the
forecast after 12Z tomorrow, continuing through the remainder of the
current forecast period.

CONFIDENCE: Low-medium on CIGs, Medium on TS timing, Low-medium on
VIS in TS, Medium-high on winds.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...CSG
Long Term...DM
Aviation...CSG
Hazardous weather outlook, May 26, 1:29 PM CST, 8 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
329 PM EDT Thu May 26 2022

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-271930-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
329 PM EDT Thu May 26 2022 /229 PM CDT Thu May 26 2022/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Thunderstorms will be possible during the afternoon and evening
hours. A few storms may contain damaging winds, large hail, and an
isolated tornado cannot be ruled out. Heavy rain could result in
localized flooding in areas that see repeated rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GENERAL STORM MOTION OF THE DAY:

Thunderstorms this afternoon and evening will move from south-
southwest to the north- northeast around 45 mph.

Any users of this storm motion must be aware that thunderstorm activity
can be erratic and constantly evolving.  Please use this with caution
and be prepared for changing conditions.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

CSG/DM

In the hours before

Special weather statement, May 26, 1:08 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Louisville KY
208 PM CDT Thu May 26 2022

KYZ075-081-082-261945-
Monroe KY-Cumberland KY-Clinton KY-
208 PM CDT Thu May 26 2022

...A strong thunderstorm will impact portions of western Clinton,
southeastern Monroe and Cumberland Counties through 245 PM CDT...

At 207 PM CDT, Doppler radar was tracking a strong thunderstorm over
Celina, moving northeast at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Burkesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3662 8561 3693 8540 3677 8512 3663 8525
      3661 8548
TIME...MOT...LOC 1907Z 214DEG 45KT 3653 8550

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

BJS
Special weather statement, May 26, 1:11 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Louisville KY
211 PM CDT Thu May 26 2022

INZ089-KYZ023-261945-
Perry IN-Hancock KY-
211 PM CDT Thu May 26 2022

...A strong thunderstorm will impact portions of central Perry and
central Hancock Counties through 245 PM CDT...

At 211 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hawesville, moving northeast at 45 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Tell City around 220 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3801 8679 3800 8677 3803 8678 3803 8677
      3804 8678 3806 8677 3807 8677 3818 8674
      3807 8648 3804 8650 3804 8652 3802 8652
      3775 8676 3777 8682 3779 8682 3783 8685
TIME...MOT...LOC 1911Z 202DEG 38KT 3786 8676

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BJS
Special weather statement, May 26, 1:19 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Louisville KY
219 PM CDT Thu May 26 2022

KYZ061-070-071-261945-
Warren KY-Logan KY-Butler KY-
219 PM CDT Thu May 26 2022

...A strong thunderstorm will impact portions of central Logan,
southwestern Butler and west central Warren Counties through 245 PM
CDT...

At 219 PM CDT, Doppler radar was tracking a strong thunderstorm near
Russellville, moving northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of west central
Warren, central Logan and southwestern Butler Counties, including the
following locations... Cooperstown, Insco, Gordonsville, Danby,
Dimple, Epleys, Leetown, Davis Crossroads, Crossroad and Buffalo
Fork.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3718 8679 3703 8658 3674 8695 3680 8706
      3686 8706
TIME...MOT...LOC 1919Z 218DEG 42KT 3685 8694

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

BJS
Special weather statement, May 26, 1:27 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Louisville KY
327 PM EDT Thu May 26 2022

KYZ065-066-077-078-081-262000-
Russell KY-Cumberland KY-Taylor KY-Casey KY-Adair KY-
327 PM EDT Thu May 26 2022

...A strong thunderstorm will impact portions of northwestern
Russell, southeastern Taylor, northern Cumberland, south central
Casey and Adair Counties through 400 PM EDT/300 PM CDT/...

At 326 PM EDT/226 PM CDT/, Doppler radar was tracking a strong
thunderstorm 8 miles south of Columbia, moving northeast at 40 mph.

HAZARD...Winds in excess of 40 mph and pea size hail. Some rotation
         has been observed with this storm.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Columbia around 240 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3689 8526 3697 8543 3730 8528 3720 8500
TIME...MOT...LOC 1926Z 205DEG 34KT 3698 8530

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BJS

The radar

The Louisville radar (KLVX), 122 km away, was scanning. The volume nearest the first event began at 19:38 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Adair

When
May 26, 1:37 PM CST
Where
Adair County, 2.79 mi N of Montpelier
Measured
51 kt (59 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.060, -85.180

Trees were blown down at Mile Marker 56 along the Cumberland Parkway.

Thunderstorm Wind, Russell

When
May 26, 1:46 PM CST
Where
Russell County, 1.94 mi ENE of Long Bottom
Measured
51 kt (59 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.891, -85.097

Power lines were blown down at the entrance to Lake Cumberland State Park.

Thunderstorm Wind, Casey

When
May 26, 3:28 PM EST
Where
Casey County, 0.91 mi E of Lawhorn Hill
Measured
51 kt (59 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.301, -84.853

Trees were blown down east of Liberty in Casey County.

Thunderstorm Wind, Lincoln

When
May 26, 3:38 PM EST
Where
Lincoln County, 3.65 mi SSE of Arabia
Measured
51 kt (59 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.370, -84.629

Trees were blown down in rural portions of southern Lincoln County.

Thunderstorm Wind, Lincoln

When
May 26, 3:53 PM EST
Where
Lincoln County, 1.26 mi E of Walnut Flat
Measured
53 kt (61 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.499, -84.557

Trees were blown down and shingle damage occurred near the US Route 150 and Boone Road.

Thunderstorm Wind, Garrard

When
May 26, 4:02 PM EST
Where
Garrard County, 1.82 mi NW of Mc Creary
Measured
51 kt (59 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.692, -84.539

Trees were blown down in rural portions of northern Garrard County.

Thunderstorm Wind, Madison

When
May 26, 4:16 PM EST
Where
Madison County, 0.83 mi SE of Duncanon
Measured
51 kt (59 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.661, -84.341

Trees were blown down along Peytontown Road in southern Madison County.

Thunderstorm Wind, Madison

When
May 26, 4:19 PM EST
Where
Madison County, 2.18 mi W of Duluth
Measured
51 kt (59 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.582, -84.210

Trees were blown down in the Pilot Knob community in southern Madison County.

Thunderstorm Wind, Clark

When
May 26, 4:45 PM EST
Where
Clark County, 1.13 mi ESE of Trapp
Measured
51 kt (59 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.871, -84.032

Trees were blown down along Log Lick Road in rural portions of southeastern Clark County.

Thunderstorm Wind, Clark

When
May 26, 4:51 PM EST
Where
Clark County, 1.04 mi E of Rabbit Town
Measured
51 kt (59 mph) estimated gust
Reported by
State Official
Coordinates
37.900, -84.001

Trees were blown down in rural portions of southeastern Clark County near the Powell County line.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2022Every state in 2022This day in weather historyWarnings in Kentucky, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1031009, 1030994, 1030997, 1030996, 1031003, 1030999, 1031000, 1031001, 1031007, 1031004.